Alert archive / Texas / Flash Flood Warnings in 2012

Flash Flood Warning 35, NWS Houston/Galveston, TX

July 11, 20124 counties in Texas

NWS Houston/Galveston, TX issued this flash flood warning at Jul 11, 2012, 5:24 AM CDT for 4 counties in Texas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 11, 2012, 5:24 AM CDT (10:24 UTC)
Expired
Jul 11, 2012, 7:30 AM CDT
In force
2 hr
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon
Flood severity
None

Counties Brazoria County, TX, Jackson County, TX, Matagorda County, TX, Wharton County, TX

The radar

The Houston radar (KHGX), 126 km from the middle of the area, began a volume at 10:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 10.4 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2012-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1913 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2012-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1913 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
945 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
133 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

059 
WGUS54 KHGX 111024
FFWHGX
TXC039-239-321-481-111230-
/O.NEW.KHGX.FF.W.0035.120711T1024Z-120711T1230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
524 AM CDT WED JUL 11 2012

THE NATIONAL WEATHER SERVICE IN LEAGUE CITY  HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN WHARTON COUNTY IN SOUTHEAST TEXAS...
  SOUTHWESTERN BRAZORIA COUNTY IN SOUTHEAST TEXAS...
  MATAGORDA COUNTY IN SOUTHEAST TEXAS...
  JACKSON COUNTY IN SOUTH CENTRAL TEXAS...

* UNTIL 730 AM CDT

* AT 517 AM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
  HEAVY RAIN ACROSS THE WARNED AREA.  FLASH FLOODING IS EXPECTED TO
  BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  LAKE JACKSON...BAY CITY...FREEPORT...CLUTE...EDNA...PALACIOS...
  SWEENY...RICHWOOD...BRAZORIA...WILD PEACH VILLAGE...JONES CREEK...
  GANADO...VAN VLECK...OYSTER CREEK...MARKHAM...SURFSIDE BEACH...LA
  WARD AND QUINTANA.

ADDITIONAL RAINFALL AMOUNTS OF TWO TO FOUR INCHES ARE POSSIBLE IN 
THE WARNED AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY.
MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS.  DO NOT STAY IN
AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY.  MOVE TO HIGHER GROUND.

&&

LAT...LON 2913 9527 2895 9528 2886 9539 2888 9539
      2878 9559 2872 9619 2875 9618 2870 9621
      2868 9639 2871 9638 2874 9640 2872 9643
      2876 9645 2871 9643 2872 9666 2882 9672
      2885 9670 2892 9679 2903 9686

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 11, 4:34 AM CDT, 50 minutes earlier.

Area forecast discussion, Jul 11, 4:34 AM CDT, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
434 AM CDT WED JUL 11 2012

.UPDATE...
QUICK UPDATE TO INCLUDE FLASH FLOOD WATCH THROUGH 18Z.

&&

.PREV DISCUSSION... /ISSUED 403 AM CDT WED JUL 11 2012/

DISCUSSION...
AFTER A RELATIVELY QUIET EVENING SHOWERS AND THUNDERSTORMS HAVE
REDEVELOPED ACROSS THE SOUTHERN HALF OF SOUTHEAST TEXAS EARLY THIS
MORNING. THE HEAVIEST RAINFALL EXTENDS ROUGHLY EAST AND WEST ALONG
A LINE FROM VICTORIA TO BAY CITY TO FREEPORT AND EXTENDING INTO
THE COASTAL WATERS. MAIN CONCERN THROUGH THE MORNING HOURS TODAY
WILL BE THE POTENTIAL FOR LOCALLY HEAVY RAINFALL AND FLASH
FLOODING. RADAR RAINFALL ESTIMATES SHOW VALUES APPROACHING 5
INCHES ACROSS EASTERN MATAGORDA COUNTY WHILE THE RAIN GAUGE AT
BRAYS BAYOU AND HIGHWAY 6 IN HARRIS COUNTY IS SHOWING ALMOST ONE
INCH OF RAINFALL IN LESS THAN 30 MINUTES. GIVEN THESE TOTALS AND
THE POTENTIAL FOR LOCALLY HEAVY RAINFALL PERSISTING THROUGHOUT THE
REST OF THE MORNING HAVE DECIDED TO GO AHEAD AND ISSUE A FLASH
FLOOD WATCH FOR PORTIONS OF SOUTHEAST TEXAS GENERALLY ALONG AND
SOUTH OF US 59 AND WEST OF INTERSTATE 45 THROUGH EARLY AFTERNOON.

NOT MANY CHANGES TO THE EXTENDED FORECAST THIS MORNING. MODELS
CONTINUE TO HOLD THE UPPER RIDGE ACROSS THE WESTERN UNITED STATES
THROUGH THE END OF THE WEEK WITH WEAK TROUGHING ACROSS OUR REGION.
THIS WILL CONTINUE TO SUPPORT DIURNALLY DRIVEN CONVECTION WITH
CHANCE POPS DURING THE DAY AND SLIGHTLY LOWER RAIN CHANCES DURING
THE OVERNIGHT HOURS. THE RIDGE BEGINS TO SLOWLY TRANSITION
EASTWARD INTO THE CENTRAL PLAINS BY EARLY NEXT WEEK BUT MOISTURE
SHOULD REMAIN SUFFICIENT TO SUPPORT LOW END CHANCE POPS ACROSS OUR
REGION INTO THE MIDDLE OF NEXT WEEK. 38

MARINE...
NOT A LOT OF CHANGES TO THE GOING FCST TRENDS. A WEAK SURFACE TROUGH
WILL KEEP A LIGHT WIND REGIME IN PLACE THROUGH THE WEEKEND. AN UPPER
LEVEL TROUGH WILL ALSO KEEP SCATTERED STORMS IN THE FCST THROUGH THE
END OF THE WEEK. BRIEF GUSTY WINDS AND ELEVATED SEAS ARE POSSIBLE IN
AND NEAR ANY THUNDERSTORM ACTIVITY. 43

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      86  73  90  73  89 /  60  40  50  30  40
HOUSTON (IAH)              87  74  90  73  91 /  70  40  50  30  40
GALVESTON (GLS)            88  78  88  78  88 /  70  40  50  30  30

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...FLASH FLOOD WATCH UNTIL 1 PM CDT THIS AFTERNOON FOR THE
     FOLLOWING ZONES: BRAZORIA...FORT BEND...GALVESTON...
     HARRIS...JACKSON...MATAGORDA...WHARTON.

GM...NONE.
&&

DISCUSSION...38
AVIATION/MARINE...43
Hazardous weather outlook, Jul 11, 4:51 AM CDT, 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
451 AM CDT WED JUL 11 2012

GMZ330-335-350-355-370-375-TXZ163-164-176>179-195>200-210>214-226-
227-235>238-121000-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-
MADISON-MATAGORDA-MATAGORDA BAY-MONTGOMERY-POLK-SAN JACINTO-
TRINITY-WALKER-WALLER-WASHINGTON-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-WHARTON-
451 AM CDT WED JUL 11 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

...FLASH FLOOD WATCH IN EFFECT TODAY FOR PORTIONS OF SOUTHEAST
TEXAS...

.DAY ONE...TODAY AND TONIGHT

HEAVY RAINFALL WILL BE POSSIBLE TODAY AS DEEP MOISTURE ACROSS
SOUTHEAST TEXAS COMBINES WITH A WEAK UPPER LEVEL DISTURBANCE. SOME
AREAS NEAR THE COAST HAVE ALREADY RECEIVED THREE TO FIVE INCHES OF
RAINFALL THIS MORNING AND THE POTENTIAL EXISTS FOR AN ADDITIONAL
ONE TO THREE INCHES OF RAINFALL THROUGH EARLY AFTERNOON. A FEW
ISOLATED AREAS MAY SEE ADDITIONAL RAINFALL AMOUNTS OF AS MUCH AS
FIVE INCHES. A FLASH FLOOD WATCH IS IN EFFECT FOR AREAS ALONG AND
SOUTH OF US 59 AND WEST OF INTERSTATE 45 THROUGH 1 PM TODAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED EACH DAY THROUGH
THE END OF THE WEEK. COVERAGE WILL BEING TO DECREASE OVER THE
WEEKEND AS MOISTURE DECREASES SLIGHTLY AND UPPER LEVEL RIDGING
BEGINS TO BUILD BACK ACROSS THE CENTRAL PLAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 2:47 AM CDTAreal Flood AdvisoryHGXBrazoria, Matagorda118 min
Jul 11, 4:02 AM CDTFlash Flood WarningHGXBrazoria, Matagorda118 min
Jul 11, 4:21 AM CDTAreal Flood AdvisoryHGXFort Bend, Harris114 min
Jul 11, 4:41 AM CDTFlash Flood WatchHGXAustin, Brazoria, Brazos, Burleson, Chambers, Colorado and 15 more64 hr
Jul 11, 4:49 AM CDTAreal Flood AdvisoryHGXJackson, Matagorda, Wharton116 min
Jul 11, 4:56 AM CDTAreal Flood AdvisoryHGXHarris2 hr
Jul 11, 5:32 AM CDTAreal Flood AdvisoryHGXBrazos, Grimes, Harris, Montgomery, Waller, Washington118 min
Jul 11, 6:12 AM CDTFlash Flood WarningHGXAustin, Brazos, Grimes, Harris, Montgomery, Waller and 1 more2 hr
Jul 11, 6:29 AM CDTRiver Flood WarningHGXMatagorda, Wharton62 hr
Jul 11, 7:24 AM CDTFlash Flood WarningHGXBrazoria, Jackson, Matagorda, Wharton3 hr
Jul 11, 7:36 AM CDTAreal Flood AdvisoryHGXHarris, Montgomery114 min
Jul 11, 8:04 AM CDTFlash Flood WarningHGXAustin, Colorado, Grimes, Harris, Montgomery, Waller and 1 more3 hr
Jul 11, 10:06 AM CDTFlash Flood WarningHGXBrazoria, Colorado, Jackson, Matagorda, Wharton3 hr
Jul 11, 12:19 PM CDTSpecial Weather StatementHGXJackson, Matagorda, Wharton41 min
Jul 11, 12:59 PM CDTFlash Flood WarningHGXBrazoria, Jackson, Matagorda, Wharton3 hr
Jul 11, 2:49 PM CDTRiver Flood WarningHGXHarris6 hr
Jul 11, 2:49 PM CDTRiver Flood WarningHGXJackson, Wharton27 hr

Nearby

Flash Flood Warnings in Texas, 2012Every flash flood warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.